New Mexico, 2021

Damaging Winds in New Mexico, June 24, 2021

June 24, 2021 · NWS ABQ · 4 events in 3 counties and zones

With an area of high pressure over Texas and a low pressure system off the coast of California, southwest flow continued to stream subtropical moisture into New Mexico on June 24, 2021. Moisture values increased across New Mexico which further increased storm coverage across much of northern and central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With an area of high pressure over Texas and a low pressure system off the coast of California, southwest flow continued to stream subtropical moisture into New Mexico on June 24, 2021. Moisture values increased across New Mexico which further increased storm coverage across much of northern and central New Mexico. However, a continued lack of low-level moisture once again resulted in gusty downdraft and outflow winds from showers and thunderstorms. Several locations across central New Mexico measured gusts in excess of 60 mph from downdraft winds. The strongest wind gust was measured in Las Vegas where a thunderstorm to the south produced an outflow boundary with gusts of 71 mph at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 1:41 PM MST, 58 minutes earlier.

Area forecast discussion, Jun 24, 1:41 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
241 PM MDT Thu Jun 24 2021

.SYNOPSIS...
Showers and storms will diminish this evening, with drier air moving
across the area Friday. A few strong to severe storms are possible
late Friday near the Texas and Oklahoma borders. A backdoor cold
front will progress southwest across the region this weekend,
bringing an end to the heat and a significant uptrend in showers and
thunderstorms. Some storms may produce heavy rain with the potential
for flash flooding, especially along and east of the central
mountain chain. Daily rounds of showers and storms with below normal
temperatures will be the story all of next week as the North American
Monsoon comes a bit early this year.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
The upper high is expected to elongate and weaken allowing flow
aloft to turn more zonal into the evening hours tonight. A few
lingering storms may persist and initiate as dry air from the west
works to potentially destabilize in the presence of low and mid
level moisture. Meanwhile, an amplified ridge of theta-e progs
eastward from the central mts across the eastern plains and this in
the presence of sfc convergence may cause a few isolated cells to
pop up around east central NM before midnight. Brief downpours and
erratic gusty winds are the primary threats. Convection is expected
to diminish after midnight as dry air takes hold across the CWA.
Drier conditions prevail on Friday but only for a brief period of
time as a longwave trough begins to cut across the Rockies. This
will kick off a backdoor front down eastern NM as a modest 300mb
speed max drapes itself across the center of the state. This will
create breezy to locally windy conditions across the central mts,
adjacent highlands, and portions of the eastern plains. The trough
axis pivots across the Desert Southwest Friday night as moisture
falls in behind the front, with showers and thunderstorms favoring
the extreme northern mts and portions of the northeast highlands and
plains, merely a prelude to a potentially moisture-rich weekend.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The dominant upper high will be over the Pacific NW this weekend,
with a longwave trough extending from the northern Great Plains
across the southern Rockies into the Desert Southwest. The trough
will push a backdoor cold front southwest across our area this
weekend. The potential for severe storms this weekend should be
limited to Saturday afternoon/evening from the Central Highlands to
the South Central Mountains east to near the TX border as a Pacific
trough approaches and is absorbed into the previously mentioned
longwave trough. The NAM is advertising 0-6km bulk shear of 45-55kts
across that area late Saturday, with modest instability. After we
pass through Saturday evening, the primary threat will likely shift
to flash flooding as PWATs continue to rise and storm motion slows
with a weak upper low attempting to close off over the area. The
backdoor cold front, aided by convective cold pools east of the
central mountain chain, will result in a strong east canyon/gap winds
into the Rio Grande and Upper Tularosa Valleys Saturday night into
Sunday and again Sunday night into Monday. Moisture associated with
the backdoor front will spread west to the AZ border by late Sunday
and result in a round of showers and storms across drought- ravaged
far western NM, bringing much-needed rainfall to locales such as
Glenwood, Gallup and Farmington. The threat for flash flooding and
excessive rainfall will continue for eastern portions of the area
Sunday into Monday, especially for the south central mountains and
southeast plains. The area from Ruidoso to Roswell may impacted by
several rounds of storms with heavy rainfall from Saturday through
Monday. A Flash Flood Watch will likely be required.

The North American Monsoon will be in full-swing next week with an
early onset, what we call the "Monsoon in June", albeit very late
June. Our area will remain in a col most of the week, between the
upper high centered over the northern Rockies and another positioned
over the Gulf states. This means moisture will be here to stay, with
daily rounds of daytime heating triggered convection. It also means
that steering flow will be little to nil, which will increase the
risk of locally heavy rainfall and flash flooding, especially on
fresher burn scars. Both the 12Z GFS and ECMWF show the KABQ PWAT
trending up to between 1-1.2" from mid to late week, which would be
well above normal for late June and the first few days of July.
Temperatures will be below normal, but will gradually trend up from
mid to late next week.

12/11

&&

.FIRE WEATHER...
Daily rounds of showers and thunderstorms may bring an early end to
the fire season in northern and central New Mexico. After a round of
afternoon and evening showers and thunderstorms today, things dry
out temporarily on Friday. A speed max draped across the center of
state will create breezy conditions across the central mountains and
eastward during the day on Friday before a backdoor front begins its
descent. The weekend brings cooler temperatures and an influx of
moisture, the latter of which is expected to persist through the end
of June and into early July. This pattern change is expected to
bring appreciable rainfall to a vast majority of the forecast area.

12

&&

.AVIATION...
18Z TAF CYCLE
Scattered afternoon and evening thunderstorms are forecast areawide
with the greatest coverage favoring east of the Continental Divide.
Brief heavy rain along with gusty downburst and outflow winds are
expected to be the main impacts from stronger storms near terminals
KABQ, KAEG, KSAF, KLVS, and KROW. Expect coverage to decrease after
25/06Z. Thunderstorm potential expected to decrease substantially on
Friday as drier air intrudes from the west. VFR to prevail with the
exception of locally reduced visibilities in and around
thunderstorms.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  89  57  86 /  10  10   0  10
Dulce...........................  49  84  46  80 /  10  20   5  40
Cuba............................  54  85  54  79 /  20   5   0  20
Gallup..........................  50  86  49  82 /   5   5   0  10
El Morro........................  49  84  50  81 /   5   0   0  20
Grants..........................  51  86  50  82 /  10   5   0  20
Quemado.........................  52  85  53  83 /   5   0   0   5
Magdalena.......................  60  88  61  83 /  10   0   0  10
Datil...........................  54  86  56  81 /   5   0   0  10
Reserve.........................  48  92  50  85 /   5   0   0   5
Glenwood........................  57  94  62  90 /   5   0   0   5
Chama...........................  46  76  44  72 /  10  20   5  60
Los Alamos......................  61  82  59  74 /  20   5   5  50
Pecos...........................  57  85  56  75 /  20   5   5  60
Cerro/Questa....................  47  78  44  71 /  20  20  10  70
Red River.......................  42  72  41  64 /  20  20  20  70
Angel Fire......................  38  74  38  67 /  20  10  10  70
Taos............................  50  82  47  76 /  20  10   5  50
Mora............................  52  81  48  68 /  20   5  10  70
Espanola........................  59  88  58  80 /  20   5   5  40
Santa Fe........................  59  85  58  80 /  20   5   5  50
Santa Fe Airport................  55  88  55  81 /  20   5   5  30
Albuquerque Foothills...........  67  90  66  84 /  20   0   0  20
Albuquerque Heights.............  66  92  65  86 /  20   0   0  20
Albuquerque Valley..............  64  94  63  89 /  20   0   0  20
Albuquerque West Mesa...........  66  93  66  86 /  20   0   0  20
Belen...........................  65  95  64  90 /  20   0   0  20
Bernalillo......................  64  93  63  87 /  20   0   0  20
Bosque Farms....................  63  94  62  89 /  20   0   0  20
Corrales........................  64  95  64  87 /  20   0   0  20
Los Lunas.......................  62  94  63  90 /  20   0   0  20
Placitas........................  63  91  62  84 /  20   0   0  20
Rio Rancho......................  66  93  65  86 /  20   0   0  20
Socorro.........................  66  98  66  91 /  20   0   0   5
Sandia Park/Cedar Crest.........  60  87  60  78 /  20   0   5  30
Tijeras.........................  59  89  60  81 /  20   0   5  20
Edgewood........................  56  89  55  80 /  20   0   5  30
Moriarty/Estancia...............  54  90  52  82 /  20   0   5  30
Clines Corners..................  57  86  55  78 /  20   0   5  40
Mountainair.....................  59  88  57  81 /  20   0   5  30
Gran Quivira....................  60  88  58  82 /  20   0   5  30
Carrizozo.......................  65  94  63  87 /  20   5   0  10
Ruidoso.........................  58  89  57  78 /  20   5   0  20
Capulin.........................  54  84  50  70 /  20  30  30  60
Raton...........................  53  88  52  74 /  20  20  20  60
Springer........................  55  91  53  77 /  20  10  20  60
Las Vegas.......................  56  86  52  72 /  20   5  10  60
Clayton.........................  62  91  58  78 /  20  20  30  50
Roy.............................  61  91  58  76 /  30  10  10  50
Conchas.........................  66  99  63  83 /  20   5  10  40
Santa Rosa......................  65  96  62  84 /  30   5  10  30
Tucumcari.......................  70 102  66  85 /  20   5  20  30
Clovis..........................  68  97  64  85 /  30  10  10  30
Portales........................  69  99  66  86 /  30  10  10  30
Fort Sumner.....................  70 101  67  88 /  20   5  10  30
Roswell.........................  72 103  70  92 /  20   5   5  20
Picacho.........................  66  96  63  83 /  20   5   5  20
Elk.............................  62  92  60  82 /  20   5   0  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 24, 2:58 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
358 AM MDT Thu Jun 24 2021

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
358 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to isolated showers and thunderstorms will spread over
northern and central New Mexico from the southwest and west today.
Stronger storms will be capable of producing erratic wind gusts up
to 50 mph, brief downpours, small hail, and cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday night through Saturday night, isolated strong to severe
thunderstorms will be possible across the eastern plains.

Saturday night through Sunday night, the potential exists for heavy
rainfall from the south central mountains northeastward across the
Caprock including Roswell and Clovis. Generally 1.5 to 2.5 inches of
rain are expected with locally heavier amounts that could lead to
flash flooding in urban areas and areas of complex terrain. Locally
heavy rainfall is also expected farther north along the central
mountain chain, with a risk of flash flooding below recent burn
scars.

Monday through the middle of next week, daily rounds of showers and
thunderstorms will be capable of producing locally heavy rainfall
along and east of the continental divide where there will be a risk
of flash flooding below burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44

In the hours before

Special weather statement, Jun 24, 1:37 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Thu Jun 24 2021

NMZ207-211-219>221-224-241-242100-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower
Rio Grande Valley-South Central Highlands-Sandia/Manzano Mountains
Including Edgewood-Jemez Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
237 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA...VALENCIA...
SOUTHEASTERN SANDOVAL...NORTH CENTRAL SOCORRO...BERNALILLO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from 18 miles west of Paradise Hills to near
San Acacia. Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Belen, Los Ranchos De Albuquerque, Bosque Farms and Peralta.

This includes the following highways...
 Interstate 40 between Mile Markers 129 and 168.
 Interstate 25 between Mile Markers 154 and 243.
 Highway 550 between Mile Markers 1 and 17.
 Highway 60 between Mile Markers 166 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3555 10656 3430 10637 3409 10699 3530 10720
TIME...MOT...LOC 2036Z 239DEG 37KT 3514 10702 3422 10686

CA
Special weather statement, Jun 24, 2:12 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Thu Jun 24 2021

NMZ211-218>222-224-242145-
Santa Fe Metro Area-Lower Rio Grande Valley-Estancia Valley-South
Central Highlands-Sandia/Manzano Mountains Including Edgewood-Jemez
Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
312 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALENCIA...SOUTHEASTERN
SANDOVAL...SOUTHWESTERN SANTA FE...NORTHEASTERN SOCORRO...BERNALILLO
AND NORTHWESTERN TORRANCE COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Ana Pueblo to near Manzano Mountain
State Park. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Belen, Los Ranchos De Albuquerque, Bosque Farms and Edgewood.

This includes the following highways...
 Interstate 40 between Mile Markers 147 and 195.
 Interstate 25 between Mile Markers 197 and 270.
 Highway 550 between Mile Markers 1 and 28.
 Highway 60 between Mile Markers 171 and 185, between Mile Markers
189 and 191, and between Mile Markers 193 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3572 10616 3449 10597 3437 10674 3554 10690
TIME...MOT...LOC 2112Z 252DEG 40KT 3539 10653 3452 10639

34

The radar

The Albuquerque radar (KABX), 85 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
June 24, 2:39 PM MST to 2:45 PM MST
Where
Santa Fe County, (Saf)santa Fe Muni Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.620, -106.080

An ASOS station in Santa Fe measured a 59 mph wind gust associated outflow boundaries from nearby showers. Numerous observers in the Santa Fe area and along Interstate 25 reported reduced visibility less than a mile from the dust picked up by the high winds.

Thunderstorm Wind, Torrance

When
June 24, 2:47 PM MST to 2:53 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

An ASOS station in Clines Corners measured a 62 mph wind gust associated with a thunderstorm outflow boundary. These strong winds resulted in reduced visibility ranging from a quarter mile to 1.25 miles due to dust along Interstate 40 near Moriarty as well as U.S. Highway 285 near Encino.

Thunderstorm Wind, San Miguel

When
June 24, 4:05 PM MST to 4:20 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -105.140

An ASOS station in Las Vegas measured a peak wind gust of 71 mph associated with a decaying thunderstorm to the south.

Thunderstorm Wind, Torrance

When
June 24, 4:05 PM MST to 4:10 PM MST
Where
Torrance County, 1 mi W of Mountainair
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
34.520, -106.258

A RAWS station near Mountainair measured a 61 mph wind gust associated with a decaying shower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956669, 956285, 956287, 956670.